Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Start HAART or wait until syphilis treatment is over?
Jun 20, 2003

Dear Experts,

My close friend tested positive for HIV a while back and has not started HAART. This person's t-cells have decreased significantly recently (were 450 a couple months back and are now @ 150 with a viral load around 160,000). But, this person also found out that they have tertiary syphilis and is now hospitalized for IV penicillin infusion to treat the syphilis. The question is, can syphilis cause such a precipitous drop in t-cells (can the bacterium even attack t-cells?) and, if so, is it possible that the t-cells will increase again after the syph is gone (without starting HAART)? I would be grateful if you would respond -- this friend lives in another country right now and if the syphilis is probably not the cause of the t-cell plummet (i.e. if this is just a sign of the HIV infection picking up speed), I need to figure out how to bring them home and get them on HAART quickly.

THANK YOU in advance,

frantic best friend

Response from Dr. Young

I'd suspect that the syphillis (if truly tertiary) is not the cause of the drop in CD4 count, since it's been there for many years. Yes, there is an influence of simultaneous illnesses or infections on CD4s but probably not in this case.

As for starting therapy, I'd be in favor of reevaluation of the CD4 count, and if really below 200, starting therapy for HIV would be highly recommended. Furthermore, the resposne to syphillis therapy is probably going to be better if the immune system is healthier.

Good luck. BY



Previous
starting medications
Next
rapid drop in cd4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement